Alert archive / Nebraska / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 121, NWS Cheyenne, WY

July 22, 2008Box Butte County, Dawes County, Nebraska

NWS Cheyenne, WY issued this severe thunderstorm warning at Jul 22, 2008, 5:28 PM MDT for Box Butte County, Dawes County, Nebraska. It was in force for 24 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 22, 2008, 5:28 PM MDT (23:28 UTC)
Expired
Jul 22, 2008, 5:52 PM MDT
In force
24 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon

Counties Box Butte County, NE, Dawes County, NE

The radar

The Rapid City radar (KUDX), 182 km from the middle of the area, began a volume at 23:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 22, 5:35 PM MDTHAIL 0.886 Nw Hemingford, NEMARBLE TO NICKEL SIZED HAIL, 1.3 INCHES OF RAIN. WATER WAS RUNNING THROUGH THE CANYONS IN THE AREA.
Jul 22, 6:00 PM MDTHAIL 0.8812 Nw Hemingford, NESTRONG WINDS, 1.75 INCHES OF RAINFALL. HAIL CHEWED UP CROPS BAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 22, 2:25 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 11.5 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2008-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1202 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2008-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1202 J/kg
Mixed-layer CIN
-240 J/kg
Mixed-layer LCL
1375 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KCYS 222328
SVRCYS
NEC013-045-230015-
/O.NEW.KCYS.SV.W.0121.080722T2328Z-080723T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
528 PM MDT TUE JUL 22 2008

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL BOX BUTTE COUNTY IN THE PANHANDLE OF NEBRASKA...
  SOUTHEASTERN DAWES COUNTY IN THE PANHANDLE OF NEBRASKA...

* UNTIL 615 PM MDT

* AT 525 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR BOX BUTTE DAM...OR 26 MILES NORTHWEST OF
  ALLIANCE...AND MOVING NORTHEAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BOX BUTTE DAM BY 550 PM...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING.
TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES.

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
CHEYENNE AT 1-800-269-6220.

LAT...LON 4266 10306 4246 10279 4230 10315 4243 10332
TIME...MOT...LOC 2328Z 226DEG 8KT 4243 10315

$$

DAUGHERTY
1 follow-up statement
000 
WWUS55 KCYS 222352
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
552 PM MDT TUE JUL 22 2008

NEC013-045-230002-
/O.CAN.KCYS.SV.W.0121.000000T0000Z-080723T0015Z/
BOX BUTTE NE-DAWES NE-
552 PM MDT TUE JUL 22 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN DAWES AND NORTH
CENTRAL BOX BUTTE COUNTIES IS CANCELLED...

THE STORM HAS DECREASED IN INTENSITY AND IS NO LONGER SEVERE.
THEREFORE...THE WARNING HAS BEEN CANCELLED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM TUESDAY
EVENING FOR CENTRAL NEBRASKA AND SOUTHEASTERN WYOMING.

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
CHEYENNE AT 1-800-269-6220.

LAT...LON 4266 10306 4246 10279 4230 10315 4243 10332
TIME...MOT...LOC 2352Z 226DEG 8KT 4247 10310

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 3:05 PM MDT, 2 hours 23 minutes earlier.

Area forecast discussion, Jul 22, 3:05 PM MDT, 2 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
305 PM MDT TUE JUL 22 2008

.SHORT TERM...TONIGHT THRU THU...VERY MOIST AIRMASS OVER THE CENTRAL
AND NORTHERN PART OF THE AREA EAST OF THE MTNS.  SVR TSTM WATCH OUT
THRU 9 PM.  TAIL END OF UPPER TROF EJECTING NE ACROSS ID INTO MT
WILL BRUSH MAINLY WRN WY TNGT.  ENOUGH RESIDUAL MSTR AROUND OVER
REST OF AREA FOR SCT TSTMS THIS EVENG.  MID LVL MSTR LINGERS OVER
REGION INTO WED/WED NIGHT FOR ANOTHER ROUND OF TSTMS.  LOW LEVEL
MSTR TO LINGER OVER THE ERN SXNS...WITH PERHAPS SOME MORE LOW CLOUDS
DEVELPG LATE TNGT INTO EARLY WED MRNG.  THINGS START TO DRY OUT FROM
THE W ON THU AS MID LEVEL FLOW BECOMES MORE W.

.LONG TERM...THU NIGHT THRU TUE...ANOTHER UPPER TROF MOVG E ACROSS
MT INTO ND WILL BRING A WEAK FRONT DOWN INTO THE AREA THU NIGHT FOR
PERHAPS A LITTLE BETTER CHC OF TSTMS.  UPPER RIDGE THEN REBUILDS
OVER AREA WITH PERHAPS A LULL IN TSTMS ON SAT BEFORE NEXT BATCH OF
MOISTURE DRIFTS UP INTO THE REGION SUN INTO TUE FOR ANOTHER CHC OF
LATE DAY TSTMS.  TEMPS TO REMAIN ON THE WARM-HOT SIDE THRU THE
PERIOD.

&&

.AVIATION...MVFR VISIBILITIES PSBL IN SOME OF THE STRONGER STORMS
OVER THE NERN HALF OF THE AREA THIS EVENING.  SOME MVFR CIGS WILL
LIKELY FORM LATE TNGT INTO EARLY WED MRNG MAINLY OVER THE
PANHANDLE...AFFECTING MAINLY THE BFF AND SNY TERMINALS.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&
Hazardous weather outlook, Jul 22, 2:50 PM MDT, 2 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
250 PM MDT TUE JUL 22 2008

NEZ001>003-019>021-054-055-WYZ059-060-064-066>070-231145-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-CONVERSE-NIOBRARA-NORTH LARAMIE RANGE-LARAMIE RANGE-
PLATTE-GOSHEN-CHEYENNE FOOTHILLS-PINE BLUFFS-
250 PM MDT TUE JUL 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 9 PM FOR MUCH OF
SOUTHEAST WYOMING AND THE WESTERN NEBRASKA PANHANDLE.  SCATTERED
THUNDERSTORMS WILL MOVE ACROSS THE REGION THE REST OF THIS AFTERNOON
INTO EARLY THIS EVENING.  A FEW STORMS MAY BECOME SEVERE WITH LARGE
HAIL AND HEAVY RAIN THE MAIN THREATS...ESPECIALLY ALONG AND NORTH OF
A LINE FROM CHUGWATER WYOMING TO BRIDGEPORT NEBRASKA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A SLIGHT CHANCE OF LATE DAY THUNDERSTORMS WILL REMAIN OVER THE
REGION EACH DAY.  BETTER CHANCES OF STORMS WILL BE ON WEDNESDAY AND
POSSIBLY AGAIN NEXT MONDAY.  AT THIS TIME...NO SEVERE THUNDERSTORMS
ARE ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

WYZ061>063-065-231145-
SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE-LARAMIE VALLEY-
250 PM MDT TUE JUL 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL MOVE ACROSS SOUTH CENTRAL WYOMING THE
REST OF THIS AFTERNOON INTO EARLY THIS EVENING.  A FEW STORMS MAY
PRODUCE GUSTY WINDS TO 45 MPH AS WELL AS BRIEF MODERATE RAIN.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A SLIGHT CHANCE OF LATE DAY THUNDERSTORMS WILL REMAIN OVER THE
REGION EACH DAY.  BETTER CHANCES OF STORMS WILL BE ON WEDNESDAY AND
POSSIBLY AGAIN NEXT MONDAY.  AT THIS TIME...NO SEVERE THUNDERSTORMS
ARE ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

In the hours before

Special weather statement, Jul 22, 12:27 PM MDT, 5 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
1227 PM MDT TUE JUL 22 2008

WYZ067-221930-
PLATTE-
INCLUDING THE CITIES OF...WHEATLAND...GUERNSEY
1227 PM MDT TUE JUL 22 2008

...A FEW STRONG STORMS IN SOUTHWEST PLATTE COUNTY...

AT 1220 PM...RADAR SHOWED A FEW STRONG STORMS IN FAR SOUTHWEST
PLATTE COUNTY...ABOUT 20 MILES SOUTHWEST OF WHEATLAND.  THE STORMS
WERE MOVING NORTHEAST AT 15 MPH...AND WILL BE MOVING RIGHT ALONG
HIGHWAY 34.

BRIEF HEAVY RAIN...SMALL HAIL AND GUSTY WINDS TO 45 MPH WILL BE
LIKELY WITH THIS STORM THROUGH 130 PM.  MOTORISTS ALONG HIGHWAY 34
SHOULD BE ON THE LOOKOUT FOR THESE STORMS.

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 5:38 PM MDTSevere Thunderstorm WarningCYSMorrill, Scotts Bluff52 min
Jul 22, 5:45 PM MDTFlash Flood WarningCYSScotts Bluff6 hr
Jul 22, 5:56 PM MDTSevere Thunderstorm WarningCYSDawes39 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.